Propylene glycol (PG) is used as a solvent in numerous medications, including trimethoprim/sulfamethoxazole (TMP/SMX) and lorazepam, and is metabolized in the liver to lactic acid. Cases of lactic acidosis related to PG toxicity have been described and always involved large doses of benzodiazepines and PG. We present the first case of severe lactic acidosis after a 3-day course of TMP/SMX alone, involving allegedly safe amounts of PG.A 31-year-old female with neurofibromatosis and pilocytic astrocytoma, receiving temozolomide and steroids, was admitted to the intensive care unit for pneumonia and acute respiratory failure requiring intubation. Her initial hemodynamic and acid-base statuses were normal. She was treated with intravenous TMP/SMX for possible Pneumocystis jirovecii pneumonia and was successfully extubated on day 2. On day 3, she developed tachypnea and arterial blood gas analysis revealed a severe metabolic acidosis (pH 7.2, PCO2 19 mm Hg, bicarbonates 8 mEq/L) with anion gap of 25 mEq/L and lactate of 12.1 mmol/L. TMP/SMX was discontinued and the lactate decreased to 2.9 mmol/L within 24 hours while her plasma bicarbonates normalized, without additional intervention. The patient never developed hypotension or severe hypoxia, and her renal and liver functions were normal. No other cause for lactic acidosis was identified and it resolved after TMP/SMX cessation alone, suggesting PG toxicity.Although PG-related lactic acidosis is well recognized after large doses of lorazepam, clinicians should bear in mind that TMP/SMX contains PG as well and should suspect PG toxicity in patients developing unexplained metabolic acidosis while receiving TMP/SMX.